I had my visit to the dermatologist Monday, and both he and I agreed that what I was having were some of the milder side effects of bendamustine. However, he could not guarantee that I would not have Stevens-Johnson syndrome , which is life-threatening, if hit with another dose of same. Therefore, my oncologist is going to switch to cyclophosphamide, vincristine and prednisone. I’ve had those before too. That’s when half my hair fell out and I ended up in hospital with pneumonia (and was on “portable” oxygen for a month after that!). So, next Thursday, I get labs, see the oncologist and then get my chemo. I get to come back the next day to get the hormone that keeps my white blood cells from bottoming out.
Right now, I’m kind of bummed, because one of the other possible side effects of vincristine besides hair loss is that it can cause nerve damage (neuropathy), leading to numbness, tingling, or even pain in the hands and feet. Fair warning. Numbness of the fingers makes it hard to type. (Or do anything else with my hands, like knit. . .) Numbness of the feet makes it tricky to walk and puts me at fall risk.
Another concern is the oral prednisone I will be taking. Prednisone is a steroid. Long-term steroid use causes thinning of the bone (osteoporosis). Osteoporosis and a fall risk. Whoopeee!
In the knitting news, the Savannah Square out of Malabrigo Mechita is at 13 inches from center to corner, so halfway there. I started the second skein last night. The hexagonal baby afghan continues apace. I knitted it onto a longer needle Tuesday. If I’m going to lose all my hair, maybe I need to rummage about and find some nice cotton yarn to make a hat out of, and a nice hat pattern . . . Sigh.